Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Had total hysterectomy. Having bad cramps and vaginal bleeding. Suggest

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I have had a total hysterectomy and have been dealing with what a thought was a yeast infection, treated 4 times by my Phys. assistant and now I am having bad cramps and bleeding from the vaginal area. what do i do
The hysterectomy was done over 15 yrs ago
Posted Sun, 16 Jun 2013 in Vaginal and Uterus Health
Answered by Dr. Timothy Raichle 1 hour later
Hello, I would be happy to help you with your question.

Can you please be more specific about:
1. Before the original treatmen, what were the symptoms exactly?
2. What were you treated with?
3. Did they do a vaginal culture?
4. After the 3rd time treating you, and it did not work, why did they treat you a 4th time.

Please answer.
Above answer was peer-reviewed by
Follow-up: Had total hysterectomy. Having bad cramps and vaginal bleeding. Suggest 7 hours later
1. discharge from vaginal area, looking like yeast infection, I had tried over the counter Monistat and they didn't work.
2. Metronidazole vag gel. .75%, which at the end while using it, no discharge and with in 4 days back again.
3. No culture done
4. That's why I am not going back to dr. It has been a year of dealing with this.

Answered by Dr. Timothy Raichle 17 hours later
Thank you for the followup and I am sorry for the delay getting back to you.

In women who are in menopause, the ovaries are no longer producing estrogen. This has an effect on the vaginal environment. The effect is a decrease in the 'normal' bacteria. This favors infections related to 'other' bacteria or yeast. The two most common infections are something called 'BV' and yeast. While it originally seemed like a yeast infection, it did NOT respond to yeast medication. It DID respond to treating it like it was BV. The problem is that you treated the acute problem, but noone addressed the underlying cause which is the lack of estrogen in the vagina. Also, these problems can be very difficult to correct once the 'balance' in the vagina has been upset. Here is what should happen:

1. You need a repeat vaginal exam
2. You need a vaginal culture
3. Ask if they can perform a 'PH' test - this can help to point towards a cause by measuring the vaginal aciditiy
4. Ask whether they think you would benefit from vaginal estrogen - either in a cream or tablet form. There is also a form of estrogen called E-string that you should ask about.

Finally, the abnormal bleeding must be addressed. This might simply be related to breakdown of the skin related to a poorly treated infection. This is the most likely cause, but I would certainly bring this up with the new provider. Even better, write down the course of the symptoms, treatments, how you responded, and your current symptoms. Sometimes seeing the timeline written down will provide clues for your new provider.

I hope that this helps!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor